Heavy Snow, Burnett
- When
- February 20, 4:00 PM CST to February 22, 6:00 PM CST
- Where
- Burnett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
Low pressure from the Four Corners area reached southern Minnesota on February 20th. Six to eight inches of snow fell along and south of a line from Grantsburg through Spooner, Hayward to Phillips.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Low pressure from the Four Corners area reached southern Minnesota on February 20th. Six to eight inches of snow fell along and south of a line from Grantsburg through Spooner, Hayward to Phillips.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 20, 3:47 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
347 PM CST SUN FEB 20 2011
.DISCUSSION...THE MAIN FORECAST FOCUS FOR THE SHORT TERM CONTINUES
TO BE ON THE LATE WINTER SNOW STORM THAT WILL AFFECT MUCH OF THE
UPPER MIDWEST THROUGH MONDAY. SNOW ASSOCIATED WITH THE LOW
PRESSURE SYSTEM ACROSS THE CENTRAL PLAINS HAS BEEN MUCH SLOWER
SPREADING NWD OVER OUR SRN ZONES THEN PREVIOUSLY EXPECTED. AS A
RESULT...WE HAVE DECREASED EXPECTED SNOWFALL TOTALS IN THE WARNING
AREA TO 5 TO 8 INCHES. WE HAVE ALSO DECREASED SNOW AMOUNTS IN THE
ADVISORY AREA FROM THE TWIN PORTS ON EAST FOR THE SAME REASON.
HOWEVER LAKE EFFECT SNOW DID DEVELOP THIS MORNING AND CONTINUES
ACROSS THE DULUTH/CLOQUET/TWO HARBORS AREAS THIS AFTERNOON...WITH
ACCUMULATION UP TO AN INCH SO FAR. STRONG WINDS HAVE AFFECTED THE
DULUTH/SUPERIOR HARBOR WITH WIND SPEEDS OF 30 TO 40 MPH WITH
GUSTS TO 50 MPH REPORTED FROM SKY HARBOR AND MESONET STATIONS IN
THE BAY/HARBOR AREA. THESE STRONG WINDS AND BREEZY CONDITIONS
ELSEWHERE HAVE PRODUCED BLOWING SNOW...REDUCING VSBYS TO A QUARTER
MILE AT TIMES.
FOR TONIGHT THE FORECAST SEEMS TO BE ON TRACK WITH LIGHT TO
MODERATE SNOW TO OVERSPREAD OUR SRN ZONES...WHICH COULD BECOME
HEAVY AT TIMES. THE STEADY ACCUMULATING SNOW IS NOW EXPECTED TO
LINGER THROUGH MONDAY MORNING AS AN INVERTED TROUGH SETS UP OVER
THE REGION...SO WE HAVE EXTENDED THE WINTER WEATHER HEADLINES
THROUGH NOON MONDAY. THE SNOW WILL TAPER OFF TO SCATTERED SNOW
SHOWERS AND FLURRIES MONDAY AFTERNOON...AND END MONDAY EVENING.
FARTHER NORTH...GENERALLY NORTH OF HIGHWAY 2...LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED. HOWEVER WITH SOME CLEARING AND CONTINUED
CAA ACROSS OUR NRN ZONES...TEMPS ARE EXPECTED TO DROP WELL BELOW
ZERO...ESPECIALLY ACROSS THE BORDER REGION. THESE VERY COLD TEMPS
COMBINED WITH 5 TO 10 MPH WINDS WILL RESULT IN WIND CHILL VALUES
RANGING FROM 20 TO 30 BELOW ZERO. THEREFORE WE HAVE ISSUED A WIND
CHILL ADVISORY FOR OUR NRN TIER OF ZONES FROM MIDNIGHT TONIGHT
THROUGH 10 AM MONDAY IN COORD WITH FGF.
MAINLY DRY CONDITIONS ARE ANTICIPATED FOR MONDAY NIGHT AND TUESDAY
AS A RIDGE OF HIGH PRESSURE DRIFTS ACROSS THE GREAT LAKES BASIN. A
WEAK DISTURBANCE WILL THEN TRACK ACROSS THE UPPER MIDWEST ON
WEDNESDAY...BRINGING A CHANCE OF LIGHT SNOW TO MOST OF THE FCST
AREA.
.EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY.
GFS AND ECMWF ARE IN GENERAL AGREEMENT THROUGH THE EXTENDED.
SEVERAL SHORTWAVES WILL MOVE THROUGH THE REGION DURING THE EXTENDED.
THE FIRST WILL BE TUESDAY NIGHT INTO WEDNESDAY...WITH A SURFACE LOW
PASSING THROUGH MINNESOTA. WE HAVE A CHANCE FOR SNOW WITH THIS
SYSTEM...BUT AMOUNTS SHOULD BE LIGHT.
HIGH PRESSURE WILL NOSE SOUTHEAST THROUGH THE NORTHERN PLAINS BEHIND
THE LOW ON THURSDAY. ANOTHER SHORTWAVE AND INVERTED TROUGH WILL
BRING A CHANCE FOR LIGHT SNOW ON FRIDAY INTO SATURDAY...WITH HIGH
PRESSURE DEVELOPING AGAIN LATE IN THE PERIOD. TEMPERATURES WILL COOL
THROUGH THE EXTENDED...AND THE TROUGH/SHORTWAVE ON FRIDAY INTO
SATURDAY MAY PRODUCE SOME MEASURABLE SNOW.
LAKE EFFECT SNOW SHOWERS WILL POSSIBLE ON AND OFF THROUGH THE
EXTENDED AS WELL...WITH CHANCES INCREASING LATE IN THE PERIOD AS
THE COLDER AIR MOVES IN AND NORTHERLY WINDS DEVELOP.
TEMPERATURES WILL START OUT ABOVE NORMAL IN THE EXTENDED...THEN COOL
BELOW NORMAL BY LATE IN THE WEEK AND THROUGH THE WEEKEND.
&&
.AVIATION.../18Z TAF ISSUANCE/
LAKE EFFECT SNOW WAS AFFECTING A PORTION OF THE NORTH SHORE...FROM
ABOUT SILVER BAY THROUGH THE TWIN PORTS. IFR CONDITIONS WILL
CONTINUE IN THESE SNOW SHOWERS.
A POWERFUL LOW PRESSURE SYSTEM WAS AFFECTING CENTRAL AND SOUTHERN
MINNESOTA...SOUTH DAKOTA AND MUCH OF THE SOUTHERN HALF OF
WISCONSIN. SNOW WAS MOVING NORTH...AND SHOULD AFFECT THE KBRD AND
KHYR TAFS MID TO LATE AFTERNOON. VISIBILITIES WILL DROP LATE THIS
AFTERNOON AND THIS EVENING TO IFR OR EVEN LIFR IN THESE SPOTS.
KDLH WILL BE ON THE NORTHERN EDGE...AND WILL BE AFFECTED BY LAKE
EFFECT SNOW UNTIL LATER TONIGHT...WHEN SYNOPTIC SNOW MOVES IN. KHIB
AND KINL WILL SEE LITTLE SNOW...AND KINL MAY NOT SEE ANY CEILINGS
BELOW ABOUT 15000FT.
IN ADDITION TO THE SNOW...STRONG WINDS WILL OCCUR...ESPECIALLY
AROUND LAKE SUPERIOR. GUSTS OF 40-45 KNOTS WILL BE POSSIBLE IN THE
TWIN PORTS AREAS...POSSIBLY AROUND THE KASX AND KTWM AREAS AS
WELL.
&&
.POINT TEMPS/POPS...
DLH 10 22 4 24 / 80 60 20 10
INL -14 16 -6 23 / 10 10 10 10
BRD 10 23 0 21 / 100 70 20 10
HYR 13 25 -3 24 / 100 70 20 10
ASX 15 26 4 27 / 80 60 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR MNZ038.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY
FOR MNZ010>012.
WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR MNZ033-034-036-
037.
WI...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR WIZ006>009.
WINTER WEATHER ADVISORY UNTIL NOON CST MONDAY FOR WIZ001>004.
&&
SHORT TERM...BERDES
EXTENDED....MELDE
AVIATION...MELDEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 246 PM CST SUN FEB 20 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 246 PM CST SUN FEB 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL LIFT INTO THE SOUTHERN HALF OF THE NORTHLAND LATE THIS AFTERNOON...PERSISTING OVERNIGHT. SNOW SHOWERS WILL CONTINUE AT THE HEAD OF LAKE SUPERIOR AS WELL. THE SNOW WILL BECOME HEAVY AT TIMES THIS EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM BRAINERD...TO MOOSE LAKE...HAYWARD...AND PARK FALLS. STRONG NORTHEAST WINDS WILL ALSO CONTINUE INTO TONIGHT...CAUSING BLOWING SNOW AND REDUCED VISIBILITIES. WINDS WILL GUST TO 40 TO 55 MPH AROUND LAKE SUPERIOR...MAINLY FROM THE SILVER BAY AND TWO HARBORS AREAS...TO THE TWIN PORTS...AND ALONG THE SOUTH SHORE. A WINTER WEATHER ADVISORY AND WINTER STORM WARNING ARE IN EFFECT FOR THIS STORM. PLEASE MONITOR THE LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL INFORMATION AND UPDATES. COLD WIND CHILLS ARE ON TAP FOR FAR NORTHERN MINNESOTA TONIGHT...AND A WIND CHILL ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE SNOW WILL LINGER INTO MONDAY OVER THE SOUTHERN HALF OF THE AREA...MAINLY SOUTH OF A LINE FROM WALKER TO THE TWIN PORTS...INCLUDING ALL OF NORTHWEST WISCONSIN. PLEASE MONITOR THE LATEST WINTER WEATHER MESSAGE FOR ADDITIONAL INFORMATION AND UPDATES. COLD WIND CHILLS WILL CONTINUE MONDAY MORNING OVER FAR NORTHERN MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1237 PM CST SUN FEB 20 2011 MNZ020-037-WIZ001>003-210200- SOUTHERN LAKE/LAKESHORE-CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- BAYFIELD-ASHLAND- INCLUDING THE CITIES OF...TWO HARBORS...DULUTH...CLOQUET... SUPERIOR...WASHBURN...ASHLAND 1237 PM CST SUN FEB 20 2011 ...STRONG WINDS NEAR LAKE SUPERIOR CONTINUE... A POWERFUL LOW PRESSURE SYSTEM OVER SOUTHEAST NEBRASKA WAS RESPONSIBLE FOR PRODUCING STRONG WINDS ACROSS THE NORTHLAND TODAY. THESE STRONG WINDS WILL CONTINUE THIS AFTERNOON INTO TONIGHT...ESPECIALLY AROUND LAKE SUPERIOR. SUSTAINED WIND SPEEDS OF 25 TO 40 MPH WILL BE COMMON ALONG THE LAKE SHORE...INCLUDING THE SOUTH SHORE...WEST TO THE TWIN PORTS...AND UP TO THE TWO HARBORS AND SILVER BAY AREAS. WIND GUSTS UP TO 55 MPH WILL OCCUR AS WELL...ESPECIALLY IN THE TWIN PORTS AREA. WINDS WERE GUSTING TO 48 MPH AT THE SKY HARBOR AIRPORT ON PARK POINT AS OF EARLY AFTERNOON. WINDS WILL INCREASE MORE LATE THIS AFTERNOON AND EVENING. THE WIND MAY BLOW DOWN TREE BRANCHES...LEADING TO SPORADIC POWER OUTAGES. MELDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
234 PM CST SUN FEB 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM SNOW SAGINAW 46.86N 92.44W
02/20/2011 E0.5 INCH ST. LOUIS MN TRAINED SPOTTER
&&
MELDESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 336 PM CST SUN FEB 20 2011 MNZ020-037-WIZ001>003-210400- SOUTHERN LAKE/LAKESHORE-CARLTON/SOUTHERN ST. LOUIS-DOUGLAS- BAYFIELD-ASHLAND- INCLUDING THE CITIES OF...TWO HARBORS...DULUTH...CLOQUET... SUPERIOR...WASHBURN...ASHLAND 336 PM CST SUN FEB 20 2011 ...STRONG WINDS WILL CONTINUE THIS AFTERNOON INTO TONIGHT... A POWERFUL LOW PRESSURE SYSTEM WAS RESPONSIBLE FOR PRODUCING STRONG WINDS ACROSS THE NORTHLAND TODAY. THESE STRONG WINDS WILL CONTINUE INTO TONIGHT...ESPECIALLY AROUND LAKE SUPERIOR. SUSTAINED WIND SPEEDS OF 25 TO 40 MPH WILL BE COMMON ALONG THE LAKE SHORE...INCLUDING THE SOUTH SHORE...WEST TO THE TWIN PORTS...AND UP TO THE TWO HARBORS AND SILVER BAY AREAS. WIND GUSTS UP TO 55 MPH WILL OCCUR AS WELL...ESPECIALLY IN THE TWIN PORTS AREA NEAR THE LAKE. WIND GUSTS OF 51 MPH HAVE OCCURRED AT THE SKY HARBOR AIRPORT ON PARK POINT THIS AFTERNOON...WITH 40 TO 45 MPH REPORTED OVER THE HILL IN DULUTH AND IN CLOQUET. THESE WINDS WILL CAUSE VISIBILITIES TO DROP TO A QUARTER MILE OR LESS IN SPOTS. THE WIND MAY BLOW DOWN TREE BRANCHES...LEADING TO SPORADIC POWER OUTAGES. MELDE
The national radar mosaic for the moment the first event began.
4 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286183, 286184, 286185, 286186.